- Robert Preidt
- Posted February 7, 2020
For Patients on Blood Thinners, GI Bleeding May Signal Colon Cancer: Study
Gastrointestinal bleeding in patients taking blood thinners for an irregular heartbeat should prompt doctors to check for colon cancer, a new study advises.
Researchers looked at more than 125,000 patients in Denmark with the heart rhythm disorder atrial fibrillation (a-fib). They reported that those with gastrointestinal bleeding were 11 to 24 times more likely than others to be diagnosed with colon cancer.
The study was published Feb. 7 in the European Heart Journal.
Between 4% and 8% of a-fib patients who had bleeding in the lower GI tract were diagnosed with colon cancer, compared to less than 1% of those without bleeding, said study leader Peter Vibe Rasmussen of the Department of Cardiology at Herlev-Gentofte University Hospital, part of the University of Copenhagen in Denmark.
"Our findings underline the important point that patients with gastrointestinal bleeding should always be offered meticulous clinical examination, irrespective of whether or not they are taking anticoagulants. It should not be dismissed as a mere consequence of anticoagulant treatment," Rasmussen said in a journal news release.
He said educating patients is a must as soon as they begin taking blood thinners.
"We should tell them that if they see blood in their stools they should always consult their doctor," Vibe Rasmussen said. "Timely examination could potentially provide early detection of [colon] cancer."
Patients with a-fib often take blood thinners, such as warfarin, dabigatran, rivaroxaban and apixaban, to prevent clots that can cause a stroke. But bleeding from the GI tract can be a side effect in a small percentage of these patients.
There is no evidence that blood thinners cause colon cancer.
The American Cancer Society has more on colon cancer.
SOURCE: European Heart Journal, news release, Feb. 6, 2020
Health News is provided as a service to Medicine Shoppe Ridgway site users by HealthDay. Medicine Shoppe Ridgway nor its employees, agents, or contractors, review, control, or take responsibility for the content of these articles. Please seek medical advice directly from your pharmacist or physician.
Copyright © 2021 HealthDay All Rights Reserved.